SciELO - Scientific Electronic Library Online

 
vol.64 issue2AOccipital intermittent rhythmic delta activity in absence epilepsyTheory of mind and the frontal lobes author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Arquivos de Neuro-Psiquiatria

Print version ISSN 0004-282XOn-line version ISSN 1678-4227

Abstract

MEI, Paulo Afonso; MONTENEGRO, Maria Augusta; GUERREIRO, Marilisa M.  and  GUERREIRO, Carlos A.M.. Pharmacovigilance in epileptic patients using antiepileptic drugs. Arq. Neuro-Psiquiatr. [online]. 2006, vol.64, n.2a, pp.198-201. ISSN 0004-282X.  http://dx.doi.org/10.1590/S0004-282X2006000200005.

OBJECTIVE: To investigate the occurrence of adverse effects of antiepileptic drugs (AED) in chronic epileptic patients in mono or polytherapy. METHOD: We evaluated consecutive patients that met the following inclusion criteria: age of 18 years or older, diagnosis of epilepsy for at least one year, stable dose of AED for at least three months. Patients were asked if they had any adverse event related to the AED. After that, they were interviewed according to a detailed semi-structure questionnaire. We also assessed specifically the adverse events in the last four weeks. The data were analyzed regarding the use of monotherapy x polytherapy, and the presence of probable depression (score >15) according to the Center for Epidemiologic Studies Depression Scale. RESULTS: Sixty-five patients were evaluated, 35 women, mean age 38.3 years; 35 patients were in use of monotherapy and 35 in polytherapy. Only 45 (69.2%) patients spontaneously reported adverse effects. After the formal questionnaire, 63 (97%) patients referred experiencing an adverse event (p<0.001). Seventeen men had adverse events, as opposed to 28 women (p=0.042). When the last four weeks were evaluated, patients with probable depression presented adverse events more frequently (p<0.0001). CONCLUSION: Our data suggest that adverse events are highly prevalent when a detailed questionnaire is applied and that depression may aggravate the number and intensity of side effects in patients using AEDs.

Keywords : antiepileptic drugs; pharmacovigilance; epilepsy; depression; adverse events.

        · abstract in Portuguese     · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License